Alert archive / North Carolina / Tornado Warnings in 2006

Tornado Warning 37, NWS Newport/Morehead City, NC

November 16, 2006Greene County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Nov 16, 2006, 8:05 AM EST for Greene County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 16, 2006, 8:05 AM EST (13:05 UTC)
Expired
Nov 16, 2006, 8:35 AM EST
In force
30 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Greene County, NC

The radar

The Raleigh/Durham radar (KRAX), 62 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 16, 8:05 AM ESTTSTM WND DMGGoldsboro, NC*** 1 INJ *** WINDOWS BLOWN OUT OF DILLARD MIDDLE SCHOOL...INJURED CHILD WAS TAKEN TO THE HOSPITAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 1.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2006-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
605 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 161305
TORMHX
NCC079-161345-
/O.NEW.KMHX.TO.W.0037.061116T1305Z-061116T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
805 AM EST THU NOV 16 2006

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* TORNADO WARNING FOR...
  GREENE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 845 AM EST

* AT 803 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 23 MILES
  SOUTHWEST OF WALSTONBURG...OR 6 MILES WEST OF LA GRANGE...MOVING
  NORTH AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WALSTONBURG AROUND 830 AM EST...

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3527 7803 3521 7782 3582 7753 3589 7781

$$

5
2 follow-up statements
000 
WWUS52 KMHX 161324
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
824 AM EST THU NOV 16 2006

NCC079-161345-
/O.CON.KMHX.TO.W.0037.000000T0000Z-061116T1345Z/
GREENE NC-
824 AM EST THU NOV 16 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 AM EST FOR GREENE
COUNTY...

AT 820 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 11 MILES SOUTHWEST OF
WALSTONBURG...OR ABOUT 11 MILES NORTHEAST OF GOLDSBORO...MOVING NORTH
AT 40 MPH.

THE TORNADO WILL BE NEAR...
  6 MILES WEST OF WALSTONBURG BY 830 AM EST

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3527 7803 3521 7782 3559 7764 3559 7780

$$

05
000 
WWUS52 KMHX 161335
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
835 AM EST THU NOV 16 2006

NCC079-161345-
/O.CAN.KMHX.TO.W.0037.000000T0000Z-061116T1345Z/
GREENE NC-
835 AM EST THU NOV 16 2006

...THE TORNADO WARNING FOR GREENE COUNTY IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE 
SEVERE WEATHER...THEREFORE THE WARNING HAS BEEN CANCELLED.



LAT...LON 3527 7803 3521 7782 3559 7764 3559 7780

$$

05

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Nov 16, 3:05 AM EST, 5 hours earlier.

Area forecast discussion, Nov 16, 3:05 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
305 AM EST THU NOV 16 2006

.SHORT TERM /TODAY/...ACTIVE LINE OF TSTMS AFFECTING THE ILM AND
SRN PORTION OF THE RAH CWA ATTM. THIS ACTIVITY WILL MOVE INTO THE
MHX CWA DURING THE NEXT SEVERAL HOURS AND CONTINUE EAST INTO THE
AFTERNOON AS BEST ZONE OF DEEP MOISTURE/LIFT CROSSES THE REGION.
WIND FIELDS IMPRESSIVE WITH 60+ KT JET AFFECTING THE AREA WITH
SOME WEAK INSTABILITY AND IMPRESSIVE H9-H8 MOISTURE FLUX IN THE
12Z-21Z TIMEFRAME. WOULD ANTICIPATE LOCALLY STRONG TO SEVERE TSTMS
WITH STRONG WIND GUSTS BEING THE PRIMARY THREAT WITH A SECONDARY
THREAT OF HEAVY RAINFALL GIVEN THE PRECIPITABLE WATER OF JUST
UNDER 2 INCHES. GIVEN STRONG S/SSE WINDS IN THE 25 TO 40 MPH
RANGE...WILL BE CONTINUING WIND ADVISORY FOR CSTL SECTIONS AND THE
SOUND COUNTIES THRU THE DAY. BULK OF PRECIP OFFSHORE SHORTLY AFTER
00Z WITH RAPID DRYING BEHIND FRONTAL BOUNDARY.

&&

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...DRIER AND CONSIDERABLY
COOLER WX ON TAP FOR FRIDAY INTO THE WEEKEND. GFS CONTINUES TO
HINT AT DEEP H5 TROF TO DIG WELL TO THE SOUTH BY EARLY NEXT WEEK
INDUCING SOME CYCLOGENESIS OFF THE SOUTHEAST US COAST. THE MODEL
HAS BEEN INCONSISTENT WITH THE SFC DEVELOPMENT AND THE AMOUNT OF
PRECIP THAT GETS WRAPPED BACK INTO ERN NC...SO WILL KEEP THE SMALL
CHC POPS IN THE FCST IN THE MON-TUE TIMEFRAME FOR NOW. TEMPS WILL
BE BACK BLO NORMAL BEYOND TUES AS COOLER AIR WRAPS IN BEHIND
THE LOW.

&&

.AVIATION...LINE OF CONVECTION ADVANCING SLOWLY EAST NORTHEAST
ACROSS THE CENTRAL PORTION OF THE STATE AND EXTENDING SOUTHWARD INTO
SOUTH CAROLINA. EXPECT THIS LINE TO AFFECT THE TERMINALS BETWEEN
10 AND 13Z. COLD FRONT WELL TO THE WEST WILL ADVANCE EAST TODAY
AND CROSS THE TERMINALS DURING THE MID/LATE AFTERNOON HOURS WITH
ADDITIONAL CONVECTION MOST LIKELY IN THE FORM OF A SQUALL LINE
MOVING OUT AHEAD OF THE FRONT. SOUTHERLY WINDS WILL GUST UP TO
30 KT LATER THIS MORNING AND VEER SOUTHWEST BY LATE AFTERNOON WITH
WINDS DIMINISHING BELOW 15 KT BY LATE AFTERNOON. HAVE INCLUDED
MENTION OF WIND SHEAR IN TAF AFTER INITIAL CONVECTIVE LINE PASSES
EARLY THIS MORNING AS WINDS JUST OFF THE DECK WILL APPROACH 50+ KT
AS LLJ RAMPS UP. VARYING CIGS TODAY WITH PREDOMINANT VFR OUTSIDE OF
PRECIP AND MVFR/OCNL IFR IN AND AROUND CONVECTION.

&&

.MARINE...LITTLE CHANGE TO CURRENT MARINE GRIDS THIS PACKAGE WITH
FOCUS ON IMMEDIATE SHORT TERM. SOUTHEASTERLY WINDS ARE INCREASING
ACROSS THE WATERS EARLY THIS MORNING AND THIS IS JUST A FORTE OF
THINGS TO COME AS LARGE SCALE HEIGHT FALLS AHEAD OF DEEP UPPER
TROUGH RESULT IN A POWERFUL LLJ DEVELOPING AND OVERSPREADING THE
WATERS TODAY. MODELS CONTINUE TO INDICATE A 50+ 925MB WINDS OVER THE
WATERS FROM MID MORNING INTO THE MID/LATE AFTERNOON HOURS. HAVE NOW
GONE WITH A GALE WARNING FOR ALL COASTAL WATERS AS WELL AS THE
ALBEMARLE AND PAMLICO SOUND FOR TODAY.

IN THE NEAR TERM...CONVECTIVE LINE WILL ADVANCE SLOWLY NORTHEAST
THIS MORNING AND MOVE OFFSHORE BY MID/LATE MORNING. ADVANCING COLD
FRONT WILL MOVE ACROSS THE WATERS BY EARLY EVENING WITH ADDITIONAL
STRONG TO SEVERE CONVECTION EXPECTED TO ADVANCE EAST AHEAD OF IT.
SOUTHERLY WINDS WILL INCREASE TO GALE FORCE LATER THIS MORNING
ACROSS THE WATERS AND VEER SOUTHWESTERLY BEHIND FRONT BY EVENING.
SEAS WILL RAPIDLY BUILD FROM SOUTH TO NORTH ACROSS THE WATERS THIS
MORNING. DIAMOND BUOY ALREADY SEEING 8 FT SEAS AND 10 TO 15 FT SEAS
WILL BE COMMON OVER ALL OF THE COASTAL WATERS TODAY. WINDS WILL
DIMINISH OVERNIGHT AS OFFSHORE FLOW DEVELOPS BEHIND FRONT AS
GRADIENT RELAXES. SEAS WILL BE SLOWER TO SUBSIDE WITH SMALL CRAFT
CONDITIONS EXPECTED THROUGH EARLY FRIDAY FOR MUCH OF THE COASTAL
WATERS THEN CONFINED TO THE CENTRAL WATERS THROUGH FRIDAY EVENING.

.SURF...HAVE ADDED THE NORTHERN WATERS IN THE HIGH SURF ADVISORY FOR
TODAY AS WAVEWATCH CONTINUES TO DEVELOP HEFTY SEAS OVER ALL WATERS
TODAY. HIGH SURF CONDITIONS WILL DIMINISH LATER THIS EVENING AS
OFFSHORE FLOW DEVELOPS BEHIND FRONT. IN ADDITION TO THE HIGH
SURF...A HIGH THREAT OF RIP CURRENTS WILL EXIST ALONG AREA BEACHES
TODAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH SURF ADVISORY FROM 5 AM EARLY THIS MORNING TO 5 PM EST
     THIS AFTERNOON FOR NCZ095-098-103-104.

     WIND ADVISORY FROM 5 AM EARLY THIS MORNING TO 5 PM EST THIS
     AFTERNOON FOR NCZ047-081-095-098-103-104.

MARINE...GALE WARNING FROM 7 AM THIS MORNING TO 5 PM EST THIS AFTERNOON
     FOR AMZ135-150-152-154-156-158.

     SMALL CRAFT ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR AMZ130.

&&

SHORT TERM...COLLINS
LONG TERM...COLLINS
AVIATION...WINGENROTH
MARINE...WINGENROTH
Hazardous weather outlook, Nov 16, 3:20 AM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
320 AM EST THU NOV 16 2006

AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098-
103-104-170830-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT-
WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
320 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA TODAY. THE PRIMARY THREAT WILL BE STRONG DAMAGING
WIND GUSTS IN EXCESS OF 58 MPH AND LOCALIZED HEAVY RAINFALL. SOME
LARGE HAIL WILL ALSO BE POSSIBLE IN SOME OF THE STRONGER
THUNDERSTORMS. THERE IS A WIND ADVISORY FOR COASTAL SECTIONS. A
HIGH SURF ADVISORY IS IN EFFECT FOR ALL COASTAL WATERS. GALE
WARNINGS ARE ALSO IN EFFECT FOR ALL COASTAL WATERS AND THE
ALBEMARLE AND PAMLICO SOUNDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 7:02 AM ESTTornado WarningMHXDuplin43 min
Nov 16, 7:40 AM ESTTornado WarningMHXDuplin17 min
Nov 16, 10:33 AM ESTTornado WarningMHXDuplin42 min
Nov 16, 11:17 AM ESTTornado WarningMHXGreene43 min
Nov 16, 12:41 PM ESTSpecial Marine WarningMHX64 min
Nov 16, 1:44 PM ESTSpecial Marine WarningMHX46 min
Nov 16, 2:29 PM ESTSpecial Marine WarningMHX31 min
Nov 16, 2:32 PM ESTSpecial Marine WarningMHX58 min
Nov 16, 2:43 PM ESTSpecial Marine WarningMHX62 min
Nov 16, 3:30 PM ESTSpecial Marine WarningMHX30 min
Nov 16, 3:33 PM ESTSpecial Marine WarningMHX87 min
Nov 16, 4:30 PM ESTSpecial Marine WarningMHX30 min
Nov 16, 4:35 PM ESTSpecial Marine WarningMHX85 min
Nov 16, 5:08 PM ESTTornado WarningMHXDare37 min

Nearby

Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.